Lake Huron, 2023

Marine Thunderstorm Wind in Lake Huron, July 11, 2023

July 11, 2023 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced a 35 knot wind gust near Port Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced a 35 knot wind gust near Port Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 11, 12:58 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 11, 12:58 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
158 PM EDT Tue Jul 11 2023

.AVIATION...

A cold front has cleared MBS this afternoon where winds have veered
northerly. The front will act as a focus for afternoon/evening
convection as it progresses southeastward with fresh activity now
percolating. Coverage thus far has run much leaner than several
model solutions, but still expect some degree of thunder at all
terminals through late evening given decent instability, shear, and
dynamics. High-based pre-frontal clouds ensure ceilings remain
elevated in the near-term, but could see dips to MVFR with
thundershower activity. Deterministic model soundings have trended
more bullish with clouds overnight and did include a period of MVFR
ceilings late tonight and Wednesday morning. Bases could be slow to
lift as the front stalls out near Ohio which helps support rounds of
showers later Wednesday morning.

.DTW THRESHOLD PROBABILITIES...

* Medium confidence for ceiling at or below 5000 feet this evening
  then low late tonight and Wednesday morning.

* Medium confidence for thunderstorms 21-01Z today.

&&

.PREV DISCUSSION...
Issued at 1118 AM EDT Tue Jul 11 2023

UPDATE...

Notable morning observational trends play into assessment of
thunderstorm potential this afternoon in SE Mi and in full support
of the Marginal severe risk. Early morning convection across the
central Great Lakes was tied to a plume of elevated instability
migrating SW to NE over the region holding MUCAPE near 1000 J/kg.
This continues into the afternoon associated with the inbound
surface to 700 mb theta-e ridge just ahead of the mid level trough,
both of which setup an improving larger scale environment for
surface based storms along the cold front this afternoon. The above
mentioned morning elevated convective trends and ongoing strong
surface heating suggest the higher end of 1500 to 2500 J/kg surface
based CAPE ranges from guidance are reachable with a peak MLCAPE
around 1500 J/kg from about 18Z to 21Z. Combine this with the
southern fringe of the mid level trough providing a strengthening
wind profile and at least weak vertical motion support for added
confidence in organized convection. A survey of forecast wind
profiles indicates 0-6 km shear approaches 30 knots by 21Z with 35
to 40 knot flow at 500 mb hinting at a trend from multicell clusters
toward entry level linear convective mode mid to late afternoon.
Damaging wind gusts then remain the primary hazard in the higher
cores and/or best organized linear segments possibly enhanced by some
mid level dry air feeding in from the upper Midwest and western
Great Lakes. Early initiation timing may just miss the Tri Cities and
northern Thumb to the south but start out north of I-69 and then
develop NW to SE toward metro Detroit with increasing coverage and
maturing storms expected mid to late afternoon.

PREV DISCUSSION...
Issued at 327 AM EDT Tue Jul 11 2023

DISCUSSION...

Height falls emanating south of a seasonally strong upper level low
pressure system across north central Canada underway early this
morning over the northern great lakes. Attendant cold front anchored
to the lead edge settles across northern lower mi through the
morning period, accompanied by a narrow plume of higher moisture
quality and perhaps a lingering element of convective shower
activity and remnant higher cloud debris. This frontal timing
affords a meaningful window for boundary layer destabilization
locally today, particularly as moisture pools invof of the boundary
north of M-59 this afternoon. Slight upward trend noted in
prospective instability, with near term guidance suggesting 1200-
1500 j/kg of mlcape across the northern forecast area. Combination
of frontal convergence and weak dcva will work to engage this
steepening lapse rate environment, supporting scattered convective
development mainly within the 18z to 00z window as the boundary sags
southward with time. Inbound mid level speed max provides a noted
increase in speed shear with time as well, offering potential for
stronger updrafts to attain greater organization. This environment
continues to highlight a standard marginal level severe risk,
maintaining the possibility for isolated occurrences of damaging wind
gusts and/or large hail to materialize during the peak heating
cycle.

Lower amplitude quasi-zonal west-northwest mid level flow left
behind for Wednesday as the initial period of height falls shear to
the northeast. This process proves sufficient enough to ease the
surface front south of the border by morning, before stalling over
the northern Ohio valley. Attention then turns to behavior of the
first in a series of mid level waves transiting the mean flow.
Convective organization and downstream expansion likely over the
central plains tonight as associated larger scale forced ascent
engages a higher magnitude plume of instability. Tendency for any
resulting MCS to propagate toward the east-southeast given
orientation of the mean 300-850 mb thickness fields, with perhaps an
eventual shift more toward the southeast and along the main
instability gradient. Depending on exact latitudinal placement of
this evolution /tied to positioning of the wave/, this possibly
positions southeast Michigan within the northern fringe of this
activity. In addition, a subset of model guidance suggests a more
active frontal zone will emerge again throughout the day, supported
by a combination of mid level deformation and weak isentropic ascent
tied to the parent upper wave. Any realized forced ascent would
certainly capitalize on a residually moist profile /particularly
south/, characterized by pw over 1.5" within a generally deep, moist
adiabatic profile. This presents a case for some periods of locally
heavy rainfall. Any possible convective severity across the south
reliant on establishing a meaningful window for destabilization ahead
of any inbound convective line, with the probability diminishing the
earlier activity arrives/develops. Still a very muddled picture
overall, outgoing forecast will hold the line with rainfall becoming
likely late Wednesday into early Wednesday night.

Large scale pattern varies little through the end of the work week
and likely right through the weekend, with conditions still governed
by a weakly cyclonic, perturbed lower amplitude flow. This will leave
southeast Michigan susceptible to additional opportunities for
convection, again with strong reliance on still ill-defined, smaller
scale sources of forced ascent. Temperature profile to remain
generally seasonable with no meaningful warming trend noted, with any
daily fluctuation dependent on scale/timing of precip episodes.

MARINE...

A slow moving cold front associated with a strong low pressure
system over northern Ontario has made it down to the straits and
will continue moving south through the day. Southwesterly winds
ahead of the front look to top out around 20 knots with offshore
winds largely mitigating any wave issues in the nearshore zones.
There remains a short period where winds funneling out of Saginaw
Bay may excite waves a little more but guidance still has them only
maxing out around 3 feet. A weak gradient behind the front will
reduce the strength of the cold air advection and potential for the
northwesterly winds to exceed 20 knots. The front will stall across
the southern Great Lakes tonight and then a weak low pressure system
will track along it on Wednesday through the region. This low will
bring the next chance of precipitation Wednesday evening and
overnight. A broad upper level trough will remain over the Great
Lakes through the end of the week so additional chances of showers
will be possible.

HYDROLOGY...

Potential for intervals of showers and thunderstorms will exist
throughout the mid and late week period. The passage of a cold front
will lead to the development of scattered showers and thunderstorms
this afternoon and evening. Isolated cells may be capable of heavy
downpours, resulting in localized rainfall amounts in excess of a
half inch. This frontal boundary will linger near the Ohio border
tonight and Wednesday, acting as a potential focus for additional
rounds of showers and thunderstorms tonight through Wednesday night.
While confidence in a more widespread area of heavy rainfall remains
low, periods of locally higher rainfall rates will be possible
during this time.  Broader rainfall totals between a half inch to an
inch are possible, with localized higher amounts especially for
areas along and south of I-94. This could lead to ponding of water
on roadways and localized flooding of urban and typical flood prone
areas. This unsettled pattern may result in additional showers and
thunderstorms Thursday and Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....KGK
UPDATE.......BT
DISCUSSION...MR
MARINE.......DRK
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 11, 2:46 AM EST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
346 AM EDT Tue Jul 11 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
346 AM EDT Tue Jul 11 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening as a
cold front settles across the region. The potential exists for
isolated storms to become severe, capable of producing wind gusts to
60 mph and large hail. Storm motion will be west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic showers and thunderstorms may develop during the late week
period as unsettled conditions exist across the region. There is
potential for heavy rainfall and gusty winds to accompany the
strongest showers and thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
346 AM EDT Tue Jul 11 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening as a
cold front settles across the region. The potential exists for
isolated storms to become severe, capable of producing wind gusts to
60 mph and large hail. Storm motion will be west to east at 30 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic showers and thunderstorms may develop during the late week
period as unsettled conditions exist across the region. There is
potential for heavy rainfall and gusty winds to accompany the
strongest showers and thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Jul 11, 8:36 AM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
936 AM EDT Tue Jul 11 2023

MIZ047-048-111430-
Bay MI-Midland MI-
936 AM EDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of Bay and central
Midland Counties through 1030 AM EDT...

At 935 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Midland around 1000 AM EDT.
  Auburn around 1005 AM EDT.
  Kawkawlin and Linwood around 1015 AM EDT.
  Bay City around 1020 AM EDT.
  Essexville around 1025 AM EDT.
  Munger around 1030 AM EDT.

Other locations impacted by this storm include Averill, Bombay,
Crump, Willard, Hope, Bay City State Recreation Area and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8452 4381 8436 4383 8436 4383 8393
      4379 8392 4375 8394 4368 8391 4365 8385
      4361 8371 4348 8370 4348 8382 4352 8382
      4352 8405 4357 8405 4359 8452
TIME...MOT...LOC 1335Z 273DEG 28KT 4365 8440

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KGK
Special weather statement, Jul 11, 12:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
148 PM EDT Tue Jul 11 2023

MIZ062-111830-
Lapeer MI-
148 PM EDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of southern Lapeer
County through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Metamora, or near Lapeer, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dryden and Lum around 200 PM EDT.
  Imlay City around 205 PM EDT.
  Almont around 210 PM EDT.

Other locations impacted by this storm include Attica, Thornville and
Goodland Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4288 8335 4309 8337 4316 8300 4289 8299
TIME...MOT...LOC 1748Z 264DEG 27KT 4300 8325

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Jul 11, 1:02 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
202 PM EDT Tue Jul 11 2023

MIZ055-063-111900-
Sanilac MI-St. Clair MI-
202 PM EDT Tue Jul 11 2023

...Strong thunderstorms will impact portions of southern Sanilac and
St. Clair Counties through 300 PM EDT...

At 202 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brown City to near Capac to Almont.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Melvin around 215 PM EDT.
  Yale, Peck and Emmett around 220 PM EDT.
  Memphis around 235 PM EDT.
  Port Huron and Lakeport around 250 PM EDT.
  Marysville around 300 PM EDT.

Other locations impacted by these storms include North Street, Birch
Beach, Lynn Township, Amador, Goodells, Brockway, Smiths Creek,
Valley Center, Wadhams and Riley Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 8242 4293 8246 4288 8247 4289 8274
      4290 8274 4289 8298 4327 8300 4333 8253
      4321 8247 4317 8247 4306 8242
TIME...MOT...LOC 1802Z 272DEG 27KT 4318 8299 4304 8294 4291 8307

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MV

The radar

The Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
July 11, 1:50 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 4.27 mi ESE of Lakeport
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.100, -82.400

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116419.